Tennessee, 2011

Hail and Damaging Winds in Tennessee, May 24, 2011

May 24, 2011 · NWS OHX · 13 events in 7 counties and zones

Severe thunderstorms occurred across seven Middle Tennessee counties from the early morning through mid afternoon hours on Tuesday, May 24th. As a result, thunderstorm wind damage and large hail events to occur across these counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$145,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Severe thunderstorms occurred across seven Middle Tennessee counties from the early morning through mid afternoon hours on Tuesday, May 24th. As a result, thunderstorm wind damage and large hail events to occur across these counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 24, 2:37 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, May 24, 2:37 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
337 AM CDT TUE MAY 24 2011

.DISCUSSION...
AIRMASS ACROSS THE REGION REMAINS PLENTY UNSTABLE WITH ANALYSIS
SHOWING WARM FRONT HOLDING ACROSS THE OH VALLEY. ALOFT...ML/UL
LOWS/TROFS REMAIN ACROSS THE DESERT SOUTHWEST...LEAVING WEST/SOUTHWEST
FLOW CONTINUING OVER THE MID-SOUTH. CONVECTION CONTINUES TO FIRE
NEAR/AHEAD OF SFC LOW/BOUNDARY IN THE PLAINS AND RIDE EASTWARD IN
ML FLOW. ADDITIONAL DEVELOPMENT OCCURRING ACROSS THE SOUTH CWA
NEAR POSITIVE FLUX AND POTENTIAL TEMP MAX...WHICH WILL CONTINUE
NORTHWARD THIS MORNING.

SAME GENERAL TYPE OF WX EXPECTED TODAY THRU WED AS SFC/UPPER LOWS
ADVANCE TO NEAR MCI VICINITY 00Z THU. WARM FRONT WILL REMAIN WELL
NORTH AS TRAILING COLD FRONT MOVES OUT OF THE PLAINS. BY 00Z FRI
SFC/UPPER LOWS EXPECTED TO BE JUST NORTH OF THE CWA WITH COLD
FRONT JUST WEST...BUT IT IS WEAKENING. ML/UL TROFS DO SWING BY
EARLY THU NIGHT BUT FRONTAL BOUNDARY SEEMS TO WASH OUT AS NEXT
SFC LOW FORMS IN THE SOUTHERN PLAINS EARLY FRI. ULTIMATELY TREND
FOR ISO-SCT SHWRS/STORMS...SOME STRONG TO SEVERE...WILL CONTINUE
TODAY-TOMORROW.

DEEPER MOISTURE WILL MOVE IN WED NIGHT/THU AHEAD OF SFC/UL LOWS.
INCREASE IN FORCING/DEEP MOISTURE EXPECTED TO ALSO INCREASE TSTORM
COVERAGE AFTER MIDNIGHT AND ON INTO THU AS THE FEATURES PASS.
THERMODYNAMIC PARAMETERS STAY ON HIGHER SIDE AND AGAIN SEVERE
STORMS ARE POSSIBLE...ESPECIALLY WEST OF I-65.

ML/UL FLOW REMAINS MORE WESTERLY FRI-SAT AS CLOSED LOWS CROSS THE
NORTHERN PLAINS/GREAT LAKES. THIS WILL KEEP A WEAK FRONTAL BOUNDARY
JUST NORTHWEST WHICH COMBINED WITH WEAK MOISTURE SOURCE MAY BRING
A FEW AREA STORMS LATE FRI NIGHT/SAT.

ML/UL RIDGES FINALLY BUILD IN ON SUN AND REMAINS STRONG INTO EARLY
WEEK. A ROUGE STORM OR TWO MAY FORM IN STRONG AFTERNOON HEATING
BUT THE MID-STATE WILL REMAIN DRY BY IN LARGE INTO TUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      86  68  88  69 /  40  10  20  60
CLARKSVILLE    85  66  85  68 /  40  20  30  60
CROSSVILLE     82  63  85  66 /  40  10  20  20
COLUMBIA       88  68  88  69 /  30  10  20  60
LAWRENCEBURG   88  67  87  68 /  30  10  20  60
WAVERLY        86  67  87  69 /  40  20  30  60

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

07
Hazardous weather outlook, May 23, 9:08 PM CST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1008 PM CDT MON MAY 23 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-250315-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1008 PM CDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...REST OF TONIGHT...

STORMS OVER NORTHERN ARKANSAS ARE EXPECTED TO MOVE INTO MIDDLE
TENNESSEE LATE TONIGHT...A FEW OF WHICH MAY BECOME SEVERE WITH
DAMAGING WINDS...LARGE HAIL...AND HEAVY DOWNPOURS. SOME PARTS OF
MIDDLE TENNESSEE HAVE RECEIVED LOCALLY HEAVY RAINFALL OVER THE
LAST FEW DAYS...AND ANY HEAVY RAINS THAT FALL IN THESE LOCATIONS
WILL LIKELY CAUSE PONDING OF WATER IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP TUESDAY AND
WEDNESDAY AS THE WEATHER PATTERN CHANGES VERY LITTLE. THE CHANCE
FOR THUNDERSTORMS AND SEVERE WEATHER WILL INCREASE LATE WEDNESDAY
THROUGH THURSDAY AS A COLD FRONT APPROACHES.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED AT TIMES OF ACTIVE
WEATHER FROM LATE TONIGHT THROUGH THURSDAY.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

19

In the hours before

Special weather statement, May 24, 1:34 AM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
234 AM CDT TUE MAY 24 2011

TNZ093-240800-
WAYNE-
234 AM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR WAYNE COUNTY...

AT 228 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF OLIVE HILL...OR 13 MILES EAST OF
SAVANNAH...MOVING EAST NORTHEAST AT 35 MPH.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

21
Special weather statement, May 24, 2:30 AM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
330 AM CDT TUE MAY 24 2011

TNZ057-058-060-240900-
HICKMAN-LEWIS-MAURY-
330 AM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR HICKMAN...LEWIS AND MAURY
COUNTIES...

AT 328 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF HOHENWALD...MOVING NORTHEAST
AT 35 MPH.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

21
Special weather statement, May 24, 3:26 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
426 AM CDT TUE MAY 24 2011

TNZ024-025-057-241015-
DICKSON-HICKMAN-HUMPHREYS-
426 AM CDT TUE MAY 24 2011

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...HICKMAN AND HUMPHREYS
COUNTIES...

AT 424 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF DICKSON...MOVING NORTHEAST
AT 35 MPH.

PEOPLE IN EASTERN HUMPHREYS...NORTHEASTERN HICKMAN AND WESTERN
DICKSON COUNTIES...INCLUDING THE CITIES OF DICKSON AND BURNS...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

21

The radar

The Nashville radar (KOHX), 13 km away, was scanning. The volume nearest the first event began at 09:51 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
May 24, 3:50 AM CST
Where
Davidson County, 1.64 mi NNE of Nashville Cornelia F
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.203, -86.692

Occurred near Opry Mills.

Thunderstorm Wind, Davidson

When
May 24, 3:50 AM CST
Where
Davidson County, 1.67 mi E of Nashville
Measured
55 kt (63 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
36.170, -86.750

In the eastern part of Nashville, 40 plus trees were downed along with numerous power poles.

Hail, Davidson

When
May 24, 3:55 AM CST
Where
Davidson County, 1.64 mi NNE of Nashville Cornelia F
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.203, -86.692

Occurred near Opry Mills.

Thunderstorm Wind, Davidson

When
May 24, 3:55 AM CST to 3:57 AM CST
Where
Davidson County, 0.65 mi W of Lakewood to 0.92 mi SSE of Old Hickory
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
36.250, -86.642

Strong winds knocked down about a dozen trees near Hadley Middle School and also at the Old Hickory Golf Club. A spotter along McGavock Pike estimated winds of at least 60 mph.

Thunderstorm Wind, Davidson

When
May 24, 4:00 AM CST
Where
Davidson County, 1.82 mi N of Maplewood
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
36.256, -86.714

Several trees were reported downed in Madison.

Thunderstorm Wind, Sumner

When
May 24, 4:20 AM CST
Where
Sumner County, 1.38 mi S of Gallatin to 0.39 mi ENE of Pleasant Vly
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.380, -86.450

Trees were reported blown down county wide.

Thunderstorm Wind, Macon

When
May 24, 4:50 AM CST
Where
Macon County, Lafayette
Measured
55 kt (63 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.520, -86.030

Several trees were reported downed county wide.

Hail, Trousdale

When
May 24, 11:48 AM CST
Where
Trousdale County, 0.89 mi SE of Hartsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.390, -86.160

Hail, Trousdale

When
May 24, 12:15 PM CST
Where
Trousdale County, 0.89 mi SE of Hartsville
Measured
1 in hail
Reported by
Public
Coordinates
36.390, -86.160

Hail, Overton

When
May 24, 1:40 PM CST to 1:43 PM CST
Where
Overton County, 0.89 mi SW of Livingston Arpt
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
36.390, -85.330

Hail between 1.5 and 2 inches and diameter was reported around Livingston by spotters and Emergency Management.

Thunderstorm Wind, Fentress

When
May 24, 2:10 PM CST
Where
Fentress County, 1.11 mi W of Jamestown
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
36.430, -84.940

Several trees were reported downed in Jamestown.

Hail, Fentress

When
May 24, 2:15 PM CST
Where
Fentress County, 1.11 mi W of Jamestown
Measured
0.75 in hail
Reported by
Public
Coordinates
36.430, -84.940

Hail, Putnam

When
May 24, 3:35 PM CST
Where
Putnam County, 1.41 mi E of Monterey
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.147, -85.245

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310412, 310419, 306690, 310443, 310417, 310427, 310436, 306691, 306693, 306710, 310442, 306905, 306906.